Tornadoes · United States · Kansas · 2019

EF1 tornado, Pearl to Chapman, Kansas, May 21, 2019

From Pearl to Chapman, this EF1 tornado ran 7.5 miles across Dickinson County on May 21, 2019, touching down at 4:32 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 21, 2019
Touchdown
4:32 PM CDT (21:32 UTC)
Lifted
4:48 PM CDT (21:48 UTC)
On the ground
16 minutes
Path length
7.5 miles (12.0 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Dickinson County
Touchdown point
38.843, -97.100
Lift-off point
38.926, -97.010
Record number
1905211532-01

The damage survey

2 damage points were recorded along this path by NWS TOP, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Supercell t-storms developed quickly along an arc from north central east southeast through northeast Kansas during the late afternoon and early evening on Tuesday May 21st. The supercells occurred in an environment conducive to rapid low level rotation and tornado formation. At least 6 tornadoes were documented between 4pm and 9 pm during that evening. Some were longer track tornadoes with the strongest being rated an EF3.

According to EM who was following the tornado, it stayed in rural areas of Dickinson county damaging trees and power lines. The damage track was sporadic indicating that the circulation may have lifted briefly along its path.

Tornado formed around 1-2 miles northeast of Chapman and tracked into Geary County. Formed near interstate 70 northeast of Chapman based on spotter reports. No damage reports have been received from the track in Dickinson and Geary Counties.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:56 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the tornado touched down at May 21, 3:58 PM CDT, 34 minutes earlier.

Area forecast discussion, May 21, 3:58 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
358 PM CDT Tue May 21 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 356 PM CDT Tue May 21 2019

This afternoon the nearly vertically-stacked closed mid-level low
and surface low were quickly lifting northward into western KS, with
the associated surface warm front gradually lifting northward toward
the CWA. Despite the widespread morning precipitation diminishing by
late morning, there has been very little in the way of breaks in the
cloud cover this afternoon, thus limiting the rise in temperatures
as readings are generally in the 50s with low 60s starting to extend
into central and east central KS.  However, some better clearing in
the cloud cover was noted into central KS, and this break in the
cloud cover was enough to support some increased instability to get
scattered thunderstorm development ahead of the warm front. With the
northward lift of the warm front, dewpoints into the 60s were also
gradually lifting into central to east central KS. Model guidance
continues to show steepening low-level and mid-level lapse rates
late this afternoon into this evening, supporting increased
instability ahead of the warm front.  This increasing instability
combined with very strong deep layer shear should support scattered
thunderstorm development where the more favorable cloud cover
scattering has occurred.  Some strong to severe storms are possible,
with large hail being the primary hazard.  However, with favorable
SRH in place, also cannot rule out the potential for a few tornadoes
with this scattered thunderstorm activity. There is still some
uncertainty in the coverage of these thunderstorms into this
evening, but, in general, the best potential looks to be stretched
across central to north central and northeast KS.  As the surface
low and associated warm front quickly lift to the north,
thunderstorms should exit to the north by mid to late evening with
diminishing cloud cover expected overnight.  As a result, low
temperatures tonight look to drop into the mid 40s to low 50s.

A very brief period of dry weather is expected through much of the
day Wednesday before the next surface warm front starts lifting
northward toward the area.  Scattered showers and storms look to
develop along and north of this lifting warm front, with models
showing the northern extent of this precipitation possibly extending
into east central KS by mid/late Wednesday afternoon.  Decent
heating should occur through the day with southwesterly surface
winds aiding in afternoon temperatures reaching into the 70s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 356 PM CDT Tue May 21 2019

On Wednesday, the upper-level low will continue to pivot towards the
High Plains as a positively-tilted trough enters the southwest US.
Higher surface pressure will overspread the area as a shortwave
ridge begins to move over the Central Plains. Models indicate that
there could be a weak boundary associated with the inverted surface
trough. On Wednesday night as the low-level jet increases,
convergence and moisture advection into this boundary could be a
focus for thunderstorm development. 0-6 km bulk shear is forecast to
be around 60 kts with modest instability. This would support
organized updrafts and the potential for large hail and damaging
winds. With the potential for additional rainfall starting Wednesday
evening, a new flash flood watch may be needed into Thursday.

For Thursday and Thursday night, the aforementioned upper low
will traverse the Rockies and into the High Plains region. In
response, lee troughing will help transport warm, moist air into
the region. With increasing instability and deep layer shear on
the order of 55 kts, there could be the potential for organized
supercell thunderstorms. Better environmental forcing will be west
of the forecast area, so it appears that storms will initiate in
western KS and move into the forecast area during the afternoon
and evening. Forecast hodographs across north-central KS support
the risk for tornadoes.

Beyond Thursday night, models show continuous southwest flow aloft
for the remainder of the period. With this continuing pattern and
the potential for lingering boundaries, continuous showers and
thunderstorms are possible through the end of the period. With soils
already wet from previous rain, flooding and flash flooding will be
possible with any prolonged period of precipitation. High
temperatures throughout the period should stay around normal with
highs near 80 and low temperatures in the mid 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1256 PM CDT Tue May 21 2019

MVFR ceilings will continue for TOP and FOE, and IFR ceilings for
MHK as precipitation continues through the area. Isolated
thunderstorms are possible later in the afternoon and into the
evening. Confidence in thunderstorm intensity and coverage is
uncertain at this time. Strong surface winds will veer through the
period and continue through the evening and morning hours for all
sites. LLWS is possible at TOP and FOE as the low-level jet
increases this evening.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 PM CDT this evening for KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&

SHORT TERM...Hennecke
LONG TERM...Bunker/Hennecke
AVIATION...Bunker/Hennecke
Hazardous weather outlook, May 21, 4:05 PM CDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
405 PM CDT Tue May 21 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-222115-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
405 PM CDT Tue May 21 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Additional rainfall will continue to exacerbate flooding across
the area, with several rivers rising into or above flood stage.
Flash flooding is also possible for locations receiving locally
heavy rainfall over saturated ground, and a flash flood watch
remains in effect through this evening.

Scattered thunderstorms are expected across portions of central,
north central, and northeast Kansas with some strong to severe
storms possible. Large hail is the primary hazard, with some
damaging winds and a few tornadoes also possible. These
thunderstorms should exit to the north and diminish by mid to
late evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday evening thunderstorms may bring another chance for
severe weather, with another threat for severe storms Thursday
into Thursday night.

River flooding is expected to continue through much of the
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across portions of north central
to central Kansas tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, May 21, 11:34 AM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1134 AM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 AM     HEAVY RAIN       6 NE TALMAGE            39.09N 97.18W
05/21/2019  M1.77 INCH       DICKINSON          KS   PUBLIC

            24 HOUR TOTAL.

&&
Local storm report, May 21, 12:46 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
1246 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 AM     HEAVY RAIN       6 NE TALMAGE            39.09N 97.18W
05/21/2019  M1.77 INCH       DICKINSON          KS   PUBLIC

            24 HOUR TOTAL.

1036 AM     HEAVY RAIN       2 SE HOYT               39.22N 95.67W
05/21/2019  M2.05 INCH       JACKSON            KS   CO-OP OBSERVER

            24 HOUR RAINFALL.

1014 AM     HEAVY RAIN       6 E NEW STRAWN          38.27N 95.63W
05/21/2019  M5.70 INCH       COFFEY             KS   TRAINED SPOTTER

            24 HOUR TOTAL.

0940 AM     HEAVY RAIN       2 WNW OLSBURG           39.44N 96.64W
05/21/2019  E1.25 INCH       POTTAWATOMIE       KS   TRAINED SPOTTER

            24-HR RAINFALL TOTAL.

0851 AM     HEAVY RAIN       3 ENE WAKEFIELD         39.23N 96.96W
05/21/2019  M1.20 INCH       CLAY               KS   CO-OP OBSERVER

            24 HOUR RAINFALL AMOUNT.

0844 AM     HEAVY RAIN       LECOMPTON               39.05N 95.39W
05/21/2019  M1.76 INCH       DOUGLAS            KS   CO-OP OBSERVER

            24 HOUR RAINFALL.

0843 AM     HEAVY RAIN       AMERICUS                38.51N 96.27W
05/21/2019  M2.50 INCH       LYON               KS   PUBLIC

            24-HR RAINFALL.

0842 AM     HEAVY RAIN       1 SSW OTTAWA            38.60N 95.28W
05/21/2019  M3.90 INCH       FRANKLIN           KS   TRAINED SPOTTER

            24-HR RAINFALL.

0831 AM     HEAVY RAIN       8 NNW MOONLIGHT         39.12N 97.15W
05/21/2019  M1.75 INCH       DICKINSON          KS   TRAINED SPOTTER

            24 HOUR TOTAL.

0826 AM     HEAVY RAIN       6 N WELLS               39.22N 97.55W
05/21/2019  M1.36 INCH       OTTAWA             KS   TRAINED SPOTTER

            24 HOUR TOTAL.

0820 AM     HEAVY RAIN       LE ROY                  38.08N 95.63W
05/21/2019  M5.22 INCH       COFFEY             KS   TRAINED SPOTTER

            24 HOUR TOTAL.

0818 AM     HEAVY RAIN       5 NW READING            38.58N 96.02W
05/21/2019  M1.80 INCH       LYON               KS   CO-OP OBSERVER

            24-HR RAINFALL.

0816 AM     HEAVY RAIN       5 ENE PRINCETON         38.52N 95.19W
05/21/2019  M4.39 INCH       FRANKLIN           KS   CO-OP OBSERVER

            24 HOUR TOTAL.

0749 AM     HEAVY RAIN       GARNETT                 38.28N 95.25W
05/21/2019  M4.26 INCH       ANDERSON           KS   LAW ENFORCEMENT

            24 HOUR RAINFALL.

0716 AM     HEAVY RAIN       GRIDLEY                 38.10N 95.88W
05/21/2019  M4.45 INCH       COFFEY             KS   CO-OP OBSERVER

            24-HR RAINFALL.

0704 AM     HEAVY RAIN       WHITE CITY              38.80N 96.73W
05/21/2019  M1.54 INCH       MORRIS             KS   CO-OP OBSERVER

            24-HR RAINFALL.

0701 AM     HEAVY RAIN       5 N WESTPHALIA          38.26N 95.50W
05/21/2019  M3.84 INCH       ANDERSON           KS   CO-OP OBSERVER

            24-HR RAINFALL.

0650 AM     HEAVY RAIN       3 N SILVER LAKE         39.15N 95.85W
05/21/2019  M1.52 INCH       SHAWNEE            KS   TRAINED SPOTTER

            24-HR RAINFALL.

1245 AM     NON-TSTM WND DMG VALLEY FALLS            39.34N 95.46W
05/21/2019                   JEFFERSON          KS   EMERGENCY MNGR

            A 4 FOOT DIAMETER ROTTEN TREE DOWNED POWER
            LINES AND SNAPPED A POWER POLE.

1100 PM     HEAVY RAIN       3 SW OLPE               38.23N 96.21W
05/20/2019  E2.25 INCH       LYON               KS   EMERGENCY MNGR

            STORM TOTAL AS OF 11 PM CDT. STILL RAINING.

0948 PM     HEAVY RAIN       3 SE ADA                39.12N 97.84W
05/20/2019  E1.65 INCH       OTTAWA             KS   PUBLIC

            STORM TOTAL VIA SOCIAL MEDIA.

0945 PM     NON-TSTM WND DMG VALLEY FALLS            39.34N 95.46W
05/20/2019                   JEFFERSON          KS   EMERGENCY MNGR

            A 5 FOOT DIAMETER TREE DOWNED.

0930 PM     HEAVY RAIN       1 ESE AUBURN            38.90N 95.80W
05/20/2019  E1.50 INCH       SHAWNEE            KS   PUBLIC

            24 HOUR RAINFALL TOTAL. STILL RAINING
            LIGHTLY.

0915 PM     HEAVY RAIN       8 ENE NEW CAMBRIA       38.93N 97.37W
05/20/2019  M0.37 INCH       DICKINSON          KS   MESONET

            MESONET STATION FW0784 SOLOMON.

0911 PM     NON-TSTM WND DMG VALLEY FALLS            39.35N 95.46W
05/20/2019                   JEFFERSON          KS   EMERGENCY MNGR

            DOWNED POWER LINES. APPEARS TO BE A
            MICROSCALE WAKE LOW TYPE FEATURE THAT MOVED
            THROUGH.

0910 PM     HEAVY RAIN       GARNETT                 38.28N 95.25W
05/20/2019  M2.94 INCH       ANDERSON           KS   EMERGENCY MNGR

            MEASURED AT THE LAW ENFORCEMENT CENTER.

0907 PM     HEAVY RAIN       5 SE HARRIS             38.27N 95.37W
05/20/2019  M2.64 INCH       ANDERSON           KS   TRAINED SPOTTER

            MEASURED WITH WEATHER STATION.

0903 PM     FLASH FLOOD      GARNETT                 38.28N 95.24W
05/20/2019                   ANDERSON           KS   EMERGENCY MNGR

            PORTIONS OF US HIGHWAY 59 ARE CLOSED WITHIN
            THE CITY OF GARNETT DUE TO HIGH WATER ACROSS
            THE ROAD.

0815 PM     HEAVY RAIN       4 NE FORBES FIELD       38.99N 95.62W
05/20/2019  M1.12 INCH       SHAWNEE            KS   NWS EMPLOYEE

            TOTAL AS OF 815 PM.

0715 PM     HEAVY RAIN       1 NE CHAPMAN            38.98N 97.01W
05/20/2019  E1.15 INCH       DICKINSON          KS   PUBLIC

            24 HOUR TOTAL AS OF 7 PM. STILL LIGHTLY
            RAINING.

0713 PM     HEAVY RAIN       4 WNW LAWRENCE          38.99N 95.33W
05/20/2019  E0.84 INCH       DOUGLAS            KS   PUBLIC

            24 HOUR TOTAL AS OF 715 PM. STILL RAINING.

0631 PM     HEAVY RAIN       8 ENE NEW CAMBRIA       38.93N 97.37W
05/20/2019  M0.85 INCH       DICKINSON          KS   MESONET

            MESONET STATION FW0784 SOLOMON.

0618 PM     HEAVY RAIN       8 ENE NEW CAMBRIA       38.93N 97.37W
05/20/2019  M0.91 INCH       DICKINSON          KS   MESONET

            MESONET STATION FW0784 SOLOMON.

0601 PM     HEAVY RAIN       8 ENE NEW CAMBRIA       38.93N 97.37W
05/20/2019  M0.94 INCH       DICKINSON          KS   MESONET

            MESONET STATION FW0784 SOLOMON.

&&
Special weather statement, May 21, 2:34 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Topeka KS
234 PM CDT Tue May 21 2019

KSZ020-034-212000-
Cloud-Ottawa-
234 PM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA AND SOUTHWESTERN CLOUD
COUNTIES UNTIL 300 PM CDT...

At 233 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southeast of Barnard to near Tescott to
3 miles east of Brookville. Movement was north at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Minneapolis, Bennington, Glasco, Delphos, Tescott, Culver, Wells and
Ada.

LAT...LON 3948 9793 3945 9763 3916 9741 3896 9752
      3896 9787 3901 9793
TIME...MOT...LOC 1933Z 183DEG 41KT 3913 9801 3900 9785 3879 9779

Skow
Local storm report, May 21, 2:59 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
259 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     FLOOD            2 SW MERIDEN            39.17N 95.60W
05/21/2019                   SHAWNEE            KS   EMERGENCY MNGR

            70TH STREET CLOSED AT MUDDY CREEK DUE TO
            FLOODING.

&&
Local storm report, May 21, 4:00 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             2 SW CARLTON            38.67N 97.32W
05/21/2019  E1.00 INCH       DICKINSON          KS   TRAINED SPOTTER

&&

BUNKER
Special weather statement, May 21, 4:20 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
420 PM CDT Tue May 21 2019

KSZ009-021-022-036-212200-
Geary-Clay-Riley-Washington-
420 PM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GEARY...NORTHWESTERN
RILEY...CENTRAL WASHINGTON AND CLAY COUNTIES UNTIL 500 PM CDT...

At 420 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Agenda to 4 miles southwest of
Wakefield. Movement was northeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Clay Center, Washington, Wakefield, Clifton, Milford, Linn,
Greenleaf, Morganville, Morrowville, Green, Palmer, Vining,
Hollenberg, Milford Lake and Idana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central, north central, northeastern and east central Kansas.

LAT...LON 4000 9698 3914 9686 3913 9721 3973 9735
      4000 9709
TIME...MOT...LOC 2120Z 209DEG 30KT 3973 9728 3919 9709

Skow

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KFOE), 12:00Z

9.5 hours before the tornado, 123 km from the path. May 21, 2019.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1 joules per kilogram, CIN 0, lifted condensation level 540 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 12:00Z on 2019-05-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 231 square meters per square second, 0 to 6 km bulk shear 63 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
63 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
2.9 K/km

Open this sounding in Storm Lab

Topeka, KS (KFOE), 00:00Z

2.5 hours after it, 123 km from the path. May 22, 2019.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 808 joules per kilogram, CIN -5, lifted condensation level 1090 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 00:00Z on 2019-05-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 176 square meters per square second, 0 to 6 km bulk shear 69 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
808 J/kg
Mixed-layer CIN
-5 J/kg
Surface CAPE
1372 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
69 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.0
0-3 km lapse rate
8.2 K/km

Open this sounding in Storm Lab

The surface observations

Fort Riley (FRI), 31 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Topeka radar (KTWX), 72 km away, was scanning. The volume nearest the touchdown began at 21:32 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 21, 2019

30 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 213:45 AM CDTEF1McClain, OK3.8250$31,000
May 213:57 AM CDTEF1Cleveland, OK4.150$6,000
May 214:13 AM CDTEF0Cleveland, OK0.320$3,000
May 214:22 AM CDTEF1Cleveland, OK1.430
May 214:33 AM CDTEF2Pottawatomie, OK2.6150
May 214:50 AM CDTEF0Lincoln, OK2.330$7,000
May 216:08 AM CDTEF1Creek, OK1.675
May 216:25 AM CDTUnratedMarshall, OK0.520
May 216:29 AM CDTEF0Tulsa, OK0.475
May 216:31 AM CDTEF1Tulsa, OK2.35501$125,000
May 216:37 AM CDTEF1Tulsa, OK0.775
May 216:48 AM CDTEF0Tulsa, OK0.6100
May 217:03 AM CDTEF1Atoka, OK1.6100$7,000
May 211:06 PM CDTEF0Greene, MO1.2100$41,000
May 212:48 PM CDTEF1Webster, MO7.1100$35,000
May 213:17 PM CDTEF1Wright, MO23.8200$5.0 million
May 214:18 PM CDTEF1Phelps, MO5.9800
May 214:50 PM CDTEF0Rooks, KS0.250
May 214:52 PM CDTUnratedDickinson, KS17.7150
May 215:05 PM CDTEF1Callaway, MO0.6250
May 215:58 PM CDTEF1Franklin, MO5.9250
May 216:10 PM CDTEF0Shawnee, KS12.650
May 216:38 PM CDTEF2Jackson, KS17.175
May 217:01 PM CDTEF0Monroe, IL0.350
May 217:06 PM CDTEF0Nemaha, KS3.050
May 217:08 PM CDTEF1Atchison, KS5.430
May 217:20 PM CDTEF3Nemaha, KS5.9300
May 217:31 PM CDTUnratedRichardson, NE0.050
May 217:43 PM CDTUnratedRichardson, NE1.750
May 217:55 PM CDTEF0Nemaha, NE0.850

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.